Alert archive / California / Frost Advisories in 2006

Frost Advisory 2, NWS San Diego, CA

January 20, 2006Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this frost advisory at Jan 20, 2006, 1:57 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Jan 21, 2006, 2:00 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2006, 1:57 PM PST (21:57 UTC)
In effect from
Jan 21, 2006, 2:00 AM PST
Expired
Jan 21, 2006, 8:00 AM PST
In force
6 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2974 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 202157
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
157 PM PST FRI JAN 20 2006

...FROST ADVISORIES IN EFFECT FOR THE INLAND VALLEYS TONIGHT...


CAZ048-050-210600-
/O.NEW.KSGX.FR.Y.0002.060121T1000Z-060121T1600Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
157 PM PST FRI JAN 20 2006

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PST SATURDAY. 

CLEAR SKIES...LIGHT WINDS AND A VERY DRY AIRMASS WILL RESULT IN
ANOTHER COLD NIGHT ACROSS SOUTHERN CALIFORNIA. TEMPERATURES WILL
FALL BELOW FREEZING IN THE INLAND VALLEYS AFTER 2 AM. COLDEST LOW
LYING AREAS COULD SEE TEMPERATURES FALL TO BETWEEN 26 AND 30
DEGREES FOR SEVERAL HOURS. GROWERS OF FROST SENSITIVE CROPS SHOULD
TAKE PROTECTIVE MEASURES. 

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

MOEDE
2 follow-up statements
000 
WWUS76 KSGX 210501
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
901 PM PST FRI JAN 20 2006

...FROST ADVISORIES IN EFFECT FOR THE INLAND VALLEYS TONIGHT...

CAZ048-050-211600-
/O.CON.KSGX.FR.Y.0002.060121T1000Z-060121T1600Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
901 PM PST FRI JAN 20 2006

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PST
SATURDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PST
SATURDAY. 

CLEAR SKIES...LIGHT WINDS AND A VERY DRY AIRMASS WILL RESULT IN
ANOTHER COLD NIGHT ACROSS SOUTHERN CALIFORNIA. TEMPERATURES WILL
FALL BELOW FREEZING IN THE INLAND VALLEYS AFTER 2 AM. COLDEST LOW
LYING AREAS COULD SEE TEMPERATURES FALL TO BETWEEN 26 AND
30 DEGREES FOR SEVERAL HOURS. GROWERS OF FROST SENSITIVE CROPS
SHOULD TAKE PROTECTIVE MEASURES.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$
000 
WWUS76 KSGX 211600
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 AM PST SAT JAN 21 2006


CAZ048-050-211700-
/O.EXP.KSGX.FR.Y.0002.000000T0000Z-060121T1600Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
800 AM PST SAT JAN 21 2006

...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING...

TEMPERATURES THAT FELL INTO THE 20S IN SOME OF THE INLAND VALLEYS
THIS MORNING WILL RISE INTO THE 30S THROUGH 9 AM. 

ANOTHER CLEAR...COLD NIGHT IS FORECAST TONIGHT WITH MORE
SUB-FREEZING TEMPERATURES LIKELY IN LOW LYING AREAS.

$$

MOEDE

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this frost advisory went out at Jan 20, 9:25 AM PST, 4 hours 32 minutes earlier.

Area forecast discussion, Jan 20, 9:25 AM PST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
925 AM PST FRI JAN 20 2006

.SYNOPSIS...HIGH PRESSURE OVER THE GREAT BASIN WILL BRING DRY
OFFSHORE FLOW AND CLEAR SKIES THROUGH SATURDAY...CONTINUING OUR
TREND OF COLD NIGHTS AND SUNNY MILD DAYS. ON SUNDAY A LOW PRESSURE
TROUGH APPROACHING FROM THE NORTH WILL COLDER...BREEZY WEATHER AND A
SMALL CHANCE OF PRECIPITATION...BUT IS HIGHLY DEPENDENT ON THE STORM
TRACK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE AIRMASS WAS VERY DRY THIS MORNING WITH THE NKX SOUNDING SHOWING
A PW OF ONLY 0.15 INCHES. WINDS BELOW 3000 FEET WERE MISSING BUT THE
EARLY MORNING OBS SHOWED LIGHT WINDS IN MOST AREAS. PRESSURE
GRADIENTS WERE WEAKLY OFFSHORE...BUT STRONG ENOUGH TO GENERATE EAST
WINDS FROM 10 TO 20 MPH WITH GUSTS TO 30 MPH IN THE WIND PRONE
PASSES AND CANYONS. ELSEWHERE THE WINDS WERE LIGHT AND WITH CLEAR
SKIES AND LOW HUMIDITIES IT WAS QUITE COLD LAST NIGHT. TEMPS FELL
INTO THE LOW TEENS IN THE MTNS...AND WERE IN THE 30S AND LOW 40S IN
MANY INLAND AND COASTAL AREAS. AFTER ANOTHER COLD NIGHT
TONIGHT...SATURDAY WILL BE SLIGHTLY WARMER THAN TODAY AS TEMPS ALOFT
INCREASE A COUPLE DEGREES.

THE FORECAST PROBLEM OF THE DAY IS HOW TO HANDLE THE INSIDE SLIDER
PROGGED TO AFFECT SOCAL LATE SUNDAY INTO MONDAY. THE 12Z NAM AND GFS
ARE IN A LITTLE BETTER AGREEMENT THIS MORNING...WITH THE NAM A
LITTLE SLOWER. THE INSIDE STORM TRACK WILL PRECLUDE MUCH MOISTURE
FROM WORKING ITS WAY INTO THE TROUGH...AND THAT MEANS OUR CHANCES
FOR PRECIP ARE LIMITED. HOWEVER...THIS SYSTEM WILL DRAG DOWN VERY
COLD AIR ALOFT WITH 500 MB TEMPS FALLING TO -28C. THE RESULTANT VERY
STEEP LAPSE RATES WONT REQUIRE MUCH MOISTURE TO TRIGGER A FEW
SHOWERS...MAINLY IN THE MTNS. THE DRY LOW LAYERS WILL PREVENT
ANYTHING MORE THAN VIRGA IN THE LOWER ELEVATIONS MONDAY.

THE GFS EJECTS THE UPPER LOW EASTWARD TUESDAY AND WEDNESDAY FOLLOWED
BY A BROAD UPPER RIDGE OVER THE WESTERN STATES. BUT DO NOT HAVE A
LOT OF FAITH IN THIS SOLUTION WITH THE CLOSED LOW SO FAR REMOVED
FROM THE JET STREAM AND A LARGE SCALE UPPER RIDGE BUILDING OVER THE
PACIFIC NW. INSTEAD...THIS UPPER LOW COULD SIT AND SPIN OVER SOCAL
OR NW MEXICO THROUGH THE MIDDLE OF NEXT WEEK LEAVING US WITH COOL
OFFSHORE FLOW AND GUSTY EAST WINDS IN THE MTNS AND PASSES.

&&

.AVIATION...ONLY AVIATION CONCERN TODAY IS TURBULENCE OVER AND IN
LEE OF MOUNTAINS DUE TO NORTHEAST WINDS 15-25 KNOTS BETWEEN FL030
AND FL100. BY 1300 PST/2100 UTC WINDS IN THIS LAYER ARE FORECAST TO
DIMINISH TO 10-15 KNOTS...INDICATING TURBULENCE WOULD BE MOSTLY
LIGHT CHOP...THOUGH COULD STILL BE SOME MODERATE TURBULENCE  NEAR
THE SUBSIDENCE INVERSION. BASED ON THE SOUNDINGS FROM SAN NICOLAS
ISLAND AND MIRAMAR AND MODEL CROSS SECTIONS...THAT WOULD BE BETWEEN
FL006-FL016.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH SURF ADVISORY UNTIL 2 PM PST THIS AFTERNOON FOR SAN DIEGO
     COUNTY COASTAL AREAS.

PZ...NONE.

&&

PUBLIC...MOEDE
AVIATION/MARINE...BALFOUR

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jan 20, 2:30 AM PST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 AM PST FRI JAN 20 2006

CAZ043-202200-
SAN DIEGO COUNTY COASTAL AREAS-
230 AM PST FRI JAN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN DIEGO COUNTY COASTAL AREAS
OF SOUTHWEST CALIFORNIA.

.DAY ONE...REST OF TONIGHT

HIGH SURF ADVISORY IN EFFECT UNTIL 2 PM PST THIS AFTERNOON...SEE
LAXCFWSGX.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MARTIN

Nearby

Frost Advisories in California, 2006Every frost advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.